Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Pharmacy and Medications

Tecta and Pariet

01/11/2011

Question:

I have been taking Pariet for years because I am on NSAID and low dose Asprine. A few months ago I got vertigo so bad that I was constantly vomitting. So my doctor put me on Tacta for 8 weeks. Two weeks ago I went back on the Pariet and I have had ti diarrhea ever since. If I eat any thing I have diarrhea. I have gone to the bathroom atleast 8 times a day. Could the change in the medications cause this and will it settle down over time?

Answer:

The products you have listed are also used in the United States, though they are available under different brand names. Pariet®, or rabeprazole, is available under the name Aciphex®. Tecta®, or pantoprazole, is available as Protonix®. Both of these medications are in the same class of drugs that target the pumps in your stomach that produce acid. By blocking these pumps, the amount of stomach acid is reduced. 

Nausea, vertigo, vomiting and diarrhea are all potential side effects of these medications, but they are very rare. It is possible that these symptoms are being caused by your medications, but it’s more likely that something else is causing them. If you were doing well on the pantoprazole for 8 weeks, you can ask your physician to switch you back to that product.

For more information:

Go to the Pharmacy and Medications health topic, where you can:

Response by:

Michael  Ganio, PharmD Michael Ganio, PharmD
Clinical Applications Pharmacist
Wexner Medical Center
The Ohio State University